Stomach

Other nonneoplastic

Chemotherapy/radiation-induced gastropathy



Topic Completed: 1 August 2012

Minor changes: 2 October 2020

Copyright: 2003-2021, PathologyOutlines.com, Inc.

PubMed Search: Atypia following hepatic arterial infusion chemotherapy

Elliot Weisenberg, M.D.
Page views in 2020: 786
Page views in 2021 to date: 850
Cite this page: Weisenberg E. Chemotherapy/radiation-induced gastropathy. PathologyOutlines.com website. https://www.pathologyoutlines.com/topic/stomachte.html. Accessed November 29th, 2021.
Definition / general
  • Also called postchemotherapy / radiation therapy changes
  • Occurs in 8% of patients with chemoradiation therapy for esophageal carcinoma, may be confused with dysplasia
  • Also occurs after hepatic artery infusion chemotherapy (Am J Surg Pathol 1983;7:261, Mod Pathol 2001;14:389)
  • After preoperative chemotherapy, may see reduction in tumor cellularity, increase in dense fibrosis, formation of large mucin pools with lymphocytes and macrophages
  • In signet ring carcinomas, see smaller intracytoplasmic mucin vacuoles
  • Often see no effect (Arch Pathol Lab Med 1991;115:807)
Gross description
  • Flat appearance
Microscopic (histologic) description
  • Patchy distribution, foveolar and gland involvement, surface maturation, open nuclear chromatin pattern with prominent nucleoli, retention of nuclear polarity, mitoses confined to pits
  • May have bizarre nuclear atypia, endarteritis obliterans
  • No atypical mitoses, no cytoplasmic eosinophilia, no vacuolization, no intestinal metaplasia, no irregular glandular microcystic change, no increased nuclear/cytoplasmic ratio
  • p53-, MIB1+ only in deep foveolar epithelium
Back to top
Image 01 Image 02